They warned me about this…rheumatoid arthritis prednisone and adrenal insufficiency

2
765

I saw my GP yesterday.

Because I needed to talk to someone.  Someone medical. Someone intelligent. Someone kind.

That’s my GP.

I explained what happened last week.  Trip to coast.  Body unable to cope.  Managed to get myself home, but my body didn’t recover.  Couldn’t recover.

I described the incredible fatigue. That I could NOT get out of bed or off the couch.  That my brain slowed down. That I couldn’t think. That I was so confused. I didn’t know what day it was, what I was doing, what was going on, most of the time.  I told him about the headache.  The abdominal pain.  The depression.  The nausea.  The lack of appetite. Forcing myself to eat, only to throw up afterwards.

His response was ‘I think you were experiencing adrenal insufficiency.  Maybe even crisis.  Did you up your prednisone?’

I told him I did…eventually.  And within 24 hours I was a functioning human again.  And that throughout all this time, pain wasn’t a big component.

When your life revolves around pain, when it is NOT a big factor, that’s worth noting in itself.

He asked me how low I had gotten with my prednisone dose.

I told him 10mg.

I saw his face.  He said IF it was an adrenal issue,  that would mean that my adrenals really aren’t working at all.

I asked him ‘Do we test my cortisol?’

He laughed and said nope.  We can’t test it while I’m on prednisone. The test result would be inaccurate…worthless.  So we’d have to take me off prednisone.  Risk killing me. Do the test.  To find out that….we need to put me back on prednisone!

We laughed.

We have a laugh we share. Though it’s generally black humour these days.

He knows me quite well now.  I have been seeing him for six years.  He’s seen me go from the very fit, shocked-but-optimistic-and-determinedly-going-to-kick-this-thing’s-arse to the calm, but sad and largely defeated patient he saw yesterday.

He has watched the hope fade.  He has given me a hug each time I fail another treatment.  He helped me fight to get onto biologicals.  He has helped me through the side effects.  He has given me moral support and always made time for me when the side effects were depression and anxiety, but I HAD to keep taking it.  He kept reminding me of the goal, held my hand (figuratively) and reminded me if I don’t complete the requirements I forego any more treatments.  Because of the bureaucratic bullshit rules that decide who can have treatment and who can’t.

And he’s the guy that sewed up my wrist after I slashed it down to the tendon in  a suicidal fit of medication induced psychosis.  He told me he didn’t think I was ever coming back from there.  But I did.

He has a great sense of humour. I did too, once upon a time.  It’s less prominent lately.

So to say that I trust him completely is understating things a tad.  To say that I need, him even more so.  To say that he’s the most important man in my life is true, but also really, really sad.  (No I’m not in love with him. Relax people. He’s not ‘that guy’.)

So his opinion is that I am prednisone dependent because my adrenals don’t work anymore.  This is a risk of prednisone use, but it’s glossed over on a regular basis.

So I asked him what to do. Because prednisone is causing me a lot of problematic side effects.  I told him I dropped to 25mg to get past the insomnia and resting heart rate of 105 bpm.  And went into straight into instant mega flare.

He said stay at 30mg. Just give my body a break for a while.  Just sit tight.  Stabilise.  My body and my emotions.  The pain, on top of everything else…the sheer injustice of the amount of pain I am experiencing on a relatively high dose of prednisone, he could see,  that all of this is finishing me off emotionally.  And I only write about arthritis here. There are other things going on in my life. Just as I’m sure there are in yours.

The insult to injury is that the stupid drug doesn’t even stop megaflares. But now I’m completely dependent upon it.  And its destroying my body.

So he said stay steady.  Hold.  Wait. Let my body stabilise.  I forgot to mention my eyes completely.  I forgot to mention that my menstrual cycle has been completely out of whack. I forgot to mention that my moods are not so much a roller coaster as fire cracker hurled to the bottom of the ocean.  Next time.  I’ll tell him next time. I’m there every other week…

So I hold.  Nights are hard.  Predsomnia.  And pain.

But my days… the pain is mild.  I can even run on a treadmill.  Well, light jog. I need that.  It’s what I do. It’s how I cope.  Its how I relieve stress. I sweat. I run. (Yes it still hurts)

Then we looked at my latest blood work.  Cholesterol very high.  Blood pressure 190/114.  Blood sugar in the diabetic range, despite being on metformin.

Why?

Because prednisone.

My doc said he can treat give me a statin to lower my cholesterol. He can try me on a beta blocker to lower my blood pressure. But I am on so many other meds, and have so many medical issues, he’s really loathe to do it.  But he will prescribe those drugs, if I want them.  The risk/benefit equation is getting hazier and hazier.

I don’t want the drugs.  I think he’s right.  More drugs, more side effects.  More drug interactions. More risk.

My heart is working very hard right now.  (I’m not even going to try make some tacky allusion to dying of a broken heart.  Cheap laughs.)

Prednisone is slowly killing me.

Prednisone is saving my life.

It’s not a ‘fight to the death’.  Life is a fight to the death.

It’s a matter of whether in the medium term (because there is no long term) whether prednisone is extending my life or shortening it very radically.

No one knows.  And it’s too late to change the decisions I made that have put me here.  Fact is, I thought prednisone would improve my life, give me a life in fact, and yes, take a few years off the end.

I looked at the odds. Risks vs benefits.  And I took a chance.

And as usual, I lost.

2 COMMENTS

  1. Hi! Glad I found your site. I’m going through steroid issues too. Four year of struggling most days to get out of bed. It sucks, its’ horrible. But wait, there are things. Really there are. My steroid levels are stabilized (I’m lucky – if you can call the last four years lucky). I am on an inhaled steroid at the moment. So my ACTH levels have just been tested – awaiting the results – which may show nothing because I did everything right and it took so long for the test. Just found out there is a new clinic here in Ontario dealing exclusively with autoimmune issues. The Dr. has already been spoken to and he “finds my case intriguing”. Finally! 41 years of symptoms and inconclusive tests, rampant out of control diabetes, and IGe level of 1700 (immune allergic response – let’s just call it really high. And the steroids. Years of levels they said “one day you won’t tolerate”. Hmmm, and that day came. I also exercise on trails (with my dog and borrowed dogs) but can’t think straight, do paperwork, or housework. But my muscles and joints are getting pretty sore. Skipping the hike not my choice treatment.

    I am still undiagnosed at age 41 (had this since infancy at least). Known crazy allergy levels – so bad my allergist said keep the cat; it won’t make a difference, weird long asthma episodes they can’t quite explain, but the rest? that just gets put off. I am trying not to get high hopes about this clinic but I could really use a few labels beyond asthma, allergy and diabetes to explain why I can’t

    I’m renown for my sense of humour – my past GP (wonderful Dr. Farooqi) said I had this incredible ability to laugh at even the darkest things. But, and I’m titrated right off the pred. I’m in such a mess of emotions. My ability to start anything is just lousy. I need help in my personal life and I don’t have it. I too am having a hard time putting an upwards outlook on this.

    Sorry for the blurting – – I hope you take care. Your articles gave me some perspective and I thank you for that. I felt we are alike – both making difficult choices; sometimes without physician approval. It’s hard to make your life around “best of” choices. I get that and I wanted to let you know. I feel that too.
    Best of luck in your fight for spoons.
    Jayne

  2. I feel for your predicament – the Prednisolone Paradox (that’s what I call it). I was experiencing it frequently while undiagnosed (current dx is MCTD)and a dr friend of mine kept saying “I can’t understand why they don’t just put you on steroids” – prednisolone/hydrocortisone – to treat my incapacity. He was right in one way – the minute I took it, I began to feel better and eventually function again after being a rag doll for a ridiculous amount of time. Of course, the risk of adrenal failure was the reason my drs were putting off giving me any type of steroid medication. I suffered what I now know to be adrenal crisis before diagnosed and before the prednisolone. The jury is out as to whether the cause is corticosteriods administered in childhood for severe asthma or whether the Addison’s Disease is due to the MCTD.
    I am sorry that you are suffering the horrid side effects of pred. etc. I am trying to keep the dosage right down to minimise the effects but it means I have to pace myself very very carefully to avoid going into an Addisonian crisis…in fact I spend a lot of mental energy on that most days.
    The whole drug + side effects mix is diabolical. I am so sorry that you have to deal with this every day. You are not alone. Sending you strength in that knowledge.

LEAVE A REPLY

Please enter your comment!
Please enter your name here

This site uses Akismet to reduce spam. Learn how your comment data is processed.